Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 10, 2018, 3:50 PM EDT for Jefferson County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 3:50 PM EDT (19:50 UTC)
- Expired
- Jul 10, 2018, 4:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 57 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:56 PM EDT | TSTM WND DMG | 3 Ssw Cape Vincent, NY | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
843
WWUS81 KBUF 101950
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
350 PM EDT TUE JUL 10 2018
NYZ007-102015-
Jefferson-
350 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
At 348 PM EDT, a strong thunderstorm was located 10 miles west of
Cedar Point State Park, or 27 miles northwest of Watertown, moving
east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Watertown, Dexter, Glen Park, Cedar Point State Park, Adams Center,
Sackets Harbor, Brownville, Cape Vincent, Chaumont and Three Mile
Bay.
This includes Interstate 81 between exits 43 and 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4417 7581 4386 7596 4401 7636 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4420 7624 4422 7619
TIME...MOT...LOC 1948Z 284DEG 21KT 4416 7640
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:12 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 10, 3:12 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 312 PM EDT Tue Jul 10 2018 .SYNOPSIS... Isolated showers and thunderstorms will move through the North Country along a weak cold frontal boundary through mid-afternoon. Otherwise, high pressure builds in across the region tonight through Friday bringing a prolonged stretch of dry mid-summer conditions. && .NEAR TERM /THROUGH WEDNESDAY/... A weakly forced secondary cold front is crossing the North Country late this afternoon with a few isolated to widely scattered showers and thunderstorms. The lake shadow developing downwind of Lake Ontario should keep any stronger storms east of the forecast area into the Adirondacks through the afternoon. Otherwise drier northwesterly flow is in place across WNY as high pressure is starting to build, keeping it dry and warm with afternoon high temperatures well into the 80s. High pressure will build into the Great Lakes tonight and Wednesday resulting in dry conditions. Mid-level clouds may increase late tonight as a trailing shortwave trough moves across the forecast area. Low temperatures in the 50s expected tonight. Temperatures will run a fair bit cooler Wednesday behind the front, with low dew points into the 40s and highs in the 70s to near 80. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... For Wednesday night and Thursday a broad ridge of high pressure centered across southern Ontario will drift eastward into Quebec. This will ridge into the lower Great Lakes which will maintain dry weather. A light northerly gradient flow along the back of a weak upper level trough across New England will be enhanced by the lake breeze Thursday afternoon. Highs on Thursday will average in the upper 70s to lower 80s, with the cooler temperatures across higher terrain and just south of lakeshores. This high will move into the Canadian Maritimes on Friday. Meanwhile a shortwave will approach the Great Lakes region with a weak associated cold frontal boundary reaching southern Ontario province late Friday, wash out as it moves across our region Friday night into Saturday. Model consensus is in fairly good agreement, with showers and thunderstorms probably holding off until Friday night, and then dropping southward with the front on Saturday. Showers should be scattered in nature with both the front and driving shortwave weak. Temperatures will remain slightly above normal for Friday and Saturday with highs in the lower to mid 80s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... An upper level ridge will build back across the region Saturday night through Sunday night. This will result in mainly dry weather, with high temperatures climbing into the 80s, and possibly around 90F across the lake plains and Genesee Valley on Sunday. It will also become more humid with dew points rising into the mid to upper 60s by Sunday. Model consensus brings a cold front across the region Monday night, as a shortwave digs into central Canada. This front appears to be fairly strong, and will bring the next good chance for showers and thunderstorms late Monday into Tuesday. The timing appears unfavorable with a nighttime frontal passage, but this could change with future model runs. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Widespread VFR conditions will prevail today and tonight. A weak cold front cross the North Country through mid-afternoon. This front will possibly bring a shower or thunderstorm to ART, however it will mainly be marked by some scattered mid-level clouds through early afternoon, and wind shift to the northwest. High pressure will move into the region tonight. Outlook... Wednesday through Friday...VFR. Saturday...VFR except locally MVFR in showers/thunderstorms. && .MARINE... Northwesterly winds will spike up overnight tonight as high pressure builds in behind a cold front, which will result in waves increasing to 2-3 feet along the south shore of Lake Ontario. As high pressure builds across the area Wednesday through the end of the work week, expect a return to tranquil conditions. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Church NEAR TERM...Church SHORT TERM...Apffel/TMA LONG TERM...Apffel AVIATION...Church MARINE...Church
Hazardous weather outlook, Jul 10, 4:13 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 413 AM EDT Tue Jul 10 2018 NYZ001>008-010>014-019>021-085-110815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 413 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 413 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 10, 2:32 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
232 PM EDT TUE JUL 10 2018
NYZ007-101930-
Jefferson-
232 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
At 232 PM EDT, a strong thunderstorm was located 15 miles northwest
of Cedar Point State Park, or 36 miles northwest of Watertown, moving
southeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Clayton, Herrings, Redwood, Kring
Point State Park, Wellesley Island State Park, Cedar Point State Park
and Black River.
This includes Interstate 81 between exits 49 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4440 7583 4439 7584 4422 7545 4411 7554
4407 7548 4406 7550 4401 7550 4401 7555
4397 7555 4397 7560 4395 7564 4420 7628
4422 7619 4424 7617 4429 7615 4430 7610
4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 1832Z 296DEG 35KT 4438 7636
ChurchSpecial weather statement, Jul 10, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EDT TUE JUL 10 2018
NYZ007-102015-
Jefferson-
350 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
At 348 PM EDT, a strong thunderstorm was located 10 miles west of
Cedar Point State Park, or 27 miles northwest of Watertown, moving
east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Watertown, Dexter, Glen Park, Cedar Point State Park, Adams Center,
Sackets Harbor, Brownville, Cape Vincent, Chaumont and Three Mile
Bay.
This includes Interstate 81 between exits 43 and 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4417 7581 4386 7596 4401 7636 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4420 7624 4422 7619
TIME...MOT...LOC 1948Z 284DEG 21KT 4416 7640
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:28 PM EDT | Special Marine Warning | BUF | 62 min | |
| Jul 10, 2:32 PM EDT | Special Weather Statement | BUF | Jefferson | 58 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.